Texas, 2016Flash Flood and Hail in Texas, August 27, 2016
August 27, 2016 · NWS EPZ · 2 events in 2 counties and zones
An upper low was moving through southern Nevada with southwest flow aloft. Surface winds over west Texas were out of the southeast bringing in plenty of low level moisture and adequate shear for severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low was moving through southern Nevada with southwest flow aloft. Surface winds over west Texas were out of the southeast bringing in plenty of low level moisture and adequate shear for severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 27, 1:52 PM MST, 3 hours 53 minutes earlier.
Area forecast discussion, Aug 27, 1:52 PM MST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
252 PM MDT SAT AUG 27 2016
.SYNOPSIS...
Moisture and sunlight will continue to combine for scatteredthunderstorms
tonight through at least Wednesday. Our high temperatures will
continue to be below normal because of all the clouds and rain
through the end of the week.
&&
.DISCUSSION...
Moisture and rain chances are on the increase and will continue
for most of the coming week. Currently an upper level ridge well
to our east and a weak upper level trough just to our west
continue to pull moisture up out of Mexico. This morning's
precipitable water value was just over 1.2 inches which is pretty
good. With all the moisture and the weak trough just to our west
we will see scattered evening thunderstorms tonight. The trough
will be slow to dissipate so on Sunday we will again see
scattered thunderstorms across the area. As the moisture continues
to flow into the area we will see an increased threat for heavy
rain and flash flooding. By the first of the week the upper trough
will be gone, but we will still see lots of moisture flowing into
the region. On Tuesday we will see our precipitable water values
continue to rise to around 1.50 inches. With all the moisture in
place we will see lots of clouds which will keep our temperatures
well below normal. It will be a little bit of a challenge to fire
off storms as, at the moment, there is not a clear trigger, but if
storms are able to fire off they will be very efficient rain
producers and could lead to some flash flooding. We will have to
keep an eye on this potential in the days to come.
By Thursday we will see a slight reduction in our moisture flow as
the upper level ridge noses in from the east, but it won't last
long as it almost immediately builds back east and allows for
another surge or moisture in the area for next weekend.
High temperatures will be pretty nice for the next seven days.
Highs on Sunday will run a few degree below normal, then highs on
Monday and Tuesday will be running 5 to 10 degrees below normal
because of all the clouds and moisture. That means on Tuesday
lowland highs could top out around 80 degrees. For the middle part
of next week we will still have plenty of moisture and clouds
around so our highs will still be running around 5 degrees below
normal. Finally by the end of the week with slightly drier
conditions so we will see our highs back to seasonal normals.
&&
.AVIATION...Valid 28/00Z-29/00Z.
P6SM FEW-SCT080-100 SCT-BKN150-200 thru pd with sct to nmrs mountain
and sct lowland 1-3SM TSRA BKN040-060 mainly thru 06Z and after 17Z.
Wind gusts to 40kts with thunderstorms...otherwise E to SE winds
east of divide and W to NW west of divide AOB 12kts through 15Z
then generally becoming easterly.
&&
.FIRE WEATHER...
A moderate low level easterly flow will be developing over the
region over the next couple of days which will keep deep moisture in
place. Scattered to numerous showers and thunderstorms are expected
through midweek with temperatures dropping to slightly below normal
due to the precipitation and expected cloud cover. Winds out of the
east may occasionally be gusty over 20 mph but relative humidities
will remain high...generally above 30 percent during this period.
Vent rates however will be fair to good due to weak winds aloft.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 67 89 66 83 / 40 40 50 60
Sierra Blanca 64 87 64 82 / 30 50 40 60
Las Cruces 63 86 62 81 / 40 50 40 60
Alamogordo 62 88 63 83 / 40 50 40 50
Cloudcroft 48 68 47 63 / 50 70 60 90
Truth or Consequences 61 87 61 81 / 30 50 30 50
Silver City 56 82 56 77 / 40 60 40 60
Deming 63 88 62 82 / 40 40 30 50
Lordsburg 63 91 62 85 / 30 40 30 50
West El Paso Metro 68 89 67 82 / 40 40 50 60
Dell City 64 88 64 83 / 30 50 30 50
Fort Hancock 67 90 67 85 / 40 50 30 50
Loma Linda 62 83 61 78 / 40 50 40 60
Fabens 66 90 65 83 / 40 40 40 50
Santa Teresa 66 88 65 82 / 40 40 50 60
White Sands HQ 64 86 64 81 / 40 50 50 60
Jornada Range 61 86 61 81 / 40 50 40 60
Hatch 63 87 63 83 / 40 50 40 50
Columbus 65 89 64 83 / 50 40 40 50
Orogrande 64 86 64 81 / 40 40 40 60
Mayhill 51 74 51 68 / 50 70 60 80
Mescalero 52 77 52 71 / 40 70 60 80
Timberon 51 74 51 68 / 50 70 60 80
Winston 51 80 51 75 / 50 70 40 60
Hillsboro 58 84 57 80 / 50 60 40 60
Spaceport 61 85 60 80 / 40 50 40 60
Lake Roberts 51 83 51 78 / 40 70 50 70
Hurley 57 83 56 78 / 40 60 40 60
Cliff 58 90 57 85 / 30 50 40 60
Mule Creek 54 86 53 82 / 30 50 30 60
Faywood 57 85 57 80 / 40 60 40 60
Animas 61 90 60 84 / 30 40 40 40
Hachita 62 89 60 83 / 40 40 40 50
Antelope Wells 61 88 60 83 / 50 50 50 40
Cloverdale 59 84 58 78 / 40 50 50 40
&&
.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
Brice/Grzywacz
Hazardous weather outlook, Aug 27, 10:29 AM MST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1129 AM MDT SAT AUG 27 2016
NMZ401>417-TXZ418>424-281730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1129 AM MDT SAT AUG 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
MOISTURE IS SLOWLY ON THE INCREASE ACROSS THE AREA SO WE WILL SEE
A FEW MORE THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW STORMS
WILL PRODUCE SOME HEAVY RAIN WHICH COULD LEAD TO SOME ISOLATED
FLOODING OF LOW WATER CROSSING AND FLOOD PRONE AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
OUR MOISTURE LEVELS WILL CONTINUE TO INCREASE SO THAT THE THREAT
OF FLASH FLOODING WILL ALSO GO UP. BEST CHANCES FOR WIDE SPREAD
HEAVY RAIN WILL BE FROM LATE MONDAY INTO WEDNESDAY. BUT IT LOOKS
LIKE OUR RAIN CHANCES WILL CONTINUE THROUGH THE END OF THE COMING
WEEK.
.SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Aug 27, 1:12 PM MST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
212 PM MDT SAT AUG 27 2016
NMZ402-408-409-272100-
SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-
212 PM MDT SAT AUG 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL
300 PM MDT...
AT 210 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF SAN MIGUEL...OR 10 MILES NORTHWEST OF CABALLO...MOVING
NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CUCHILLO...TRUTH OR CONSEQUENCES...CABALLO...SAN MIGUEL...PALOMAS...
UPPER PALOMAS CANYON...LOWER ANIMAS CREEK...LADDER RANCH...
LOWER PALOMAS CANYON AND WILLIAMSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3330 10734 3302 10716 3294 10753 3306 10763
TIME...MOT...LOC 2010Z 242DEG 16KT 3307 10746
CRESPO
Local storm report, Aug 27, 1:28 PM MST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
228 PM MDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 5 NW LAS PALOMAS 33.11N 107.36W
08/27/2016 E0.70 INCH SIERRA NM TRAINED SPOTTER
&&
EVENT NUMBER EPZ1600305
GRZYWACZSpecial weather statement, Aug 27, 3:18 PM MST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
418 PM MDT SAT AUG 27 2016
NMZ402-408>410-272300-
SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-NORTHERN DONA ANA COUNTY NM-
418 PM MDT SAT AUG 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIERRA...
NORTHWESTERN DONA ANA AND EAST CENTRAL GRANT COUNTIES UNTIL 500 PM
MDT...
AT 417 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LAKE VALLEY AND HIGHWAY 27...OR 12 MILES SOUTH OF
HILLSBORO...MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAKE VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3296 10738 3273 10729 3265 10769 3276 10774
TIME...MOT...LOC 2217Z 246DEG 19KT 3274 10758
CRESPO
Special weather statement, Aug 27, 3:38 PM MST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
438 PM MDT SAT AUG 27 2016
NMZ417-272315-
OTERO MESA NM-
438 PM MDT SAT AUG 27 2016
...SPECIAL WEATHER STATEMENT...
AT 437 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 24
MILES SOUTH OF TIMBERON...MOVING NORTHEAST AT 5 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL OTERO
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3221 10571 3231 10572 3242 10551 3226 10541
TIME...MOT...LOC 2237Z 232DEG 5KT 3228 10564
CRESPO
Special weather statement, Aug 27, 3:41 PM MST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
441 PM MDT SAT AUG 27 2016
NMZ417-TXZ420-272330-
OTERO MESA NM-NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-
441 PM MDT SAT AUG 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTERO AND
NORTHWESTERN HUDSPETH COUNTIES UNTIL 530 PM MDT...
AT 441 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHEAST OF HUECO TANKS...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
THE OTERO MESA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3199 10597 3208 10602 3227 10585 3204 10568
TIME...MOT...LOC 2241Z 235DEG 11KT 3209 10591
CRESPO
Special weather statement, Aug 27, 4:02 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
502 PM MDT SAT AUG 27 2016
NMZ410-272345-
NORTHERN DONA ANA COUNTY NM-
502 PM MDT SAT AUG 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DONA ANA COUNTY
UNTIL 545 PM MDT...
AT 501 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF RINCON...MOVING NORTHEAST AT 10 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RINCON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3244 10706 3259 10719 3276 10705 3255 10682
TIME...MOT...LOC 2301Z 230DEG 10KT 3256 10706
CRESPO
Hail, Hudspeth
- When
- August 27, 5:45 PM MST
- Where
- Hudspeth County, 27.53 mi W of Cornudas
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 31.834, -105.945
Motorists encountered half dollar sized hail about 2 miles west of the U.S. Border Patrol check point.
Flash Flood, El Paso
- When
- August 27, 7:05 PM MST to 8:00 PM MST
- Where
- El Paso County, 2.61 mi WNW of El Paso to 2.18 mi W of El Paso
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 31.788, -106.473
Video from Manhattan Heights showed cars barely making it through deep, fast-moving water.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 27, 2016EF3 · 19 events
- Heat in California, August 27, 20161 death · 1 event
- Flash Flood and Damaging Winds in Kentucky, August 27 to 28, 2016$200,000 · 52 kt wind · 10 events
- Damaging Winds in Ohio, August 27, 2016$32,000 · 56 kt wind · 18 events
- Damaging Winds in Indiana, August 27, 2016$25,000 · 50 kt wind · 7 events
- Flash Flood and Damaging Winds in North Carolina, August 27, 2016$13,000 · 50 kt wind · 8 events
- Rip Current in Delaware, August 27, 20161 injured · 1 event
- Damaging Wind in Puerto Rico, August 27, 20161 injured · 1 event
- Hail in Minnesota, August 27, 20161.75 in hail · 8 events
- Damaging Winds in North Carolina, August 27, 2016$10,000 · 50 kt wind · 8 events
- Damaging Winds in Ohio, August 27, 2016$9,000 · 54 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 27, 20167 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656718, 656719.